Volume 2 Supplement 1

18th International Symposium on Intensive Care and Emergency Medicine

Open Access

Hypertensive reaction to a certain batch of albumin 5%: a case report

  • M Heringlake1,
  • S Brückner1,
  • P Sieg2 and
  • P Schmucker1
Critical Care19982(Suppl 1):P075

DOI: 10.1186/cc205

Published: 1 March 1998

Case report

A 39-year-old female patient underwent maxillo-facial surgery for resection of a tumor adjacent to the mandible. General anesthesia was induced and maintained with propofol and sufentanil. After two thirds of the mandible and the tumor had been resected, and a reconstruction of the mandible by means of a vascularized fibular graft and a musculocutaneus graft from the wrist was taking place, an unexpected blood pressure reaction after an infusion of albumin 5% solution (HSA 5) occured. Up to this point cristalloids (5500 ml), colloids (HES 10%; 1000 ml), 8 units of PRCs and 4 units of FFP had been infused due to presurgical anemia and a blood loss of 2000 ml. An infusion of HSA 5 (Behringwerke-Centeon; Marburg; Germany; batch-no.: 254031) was started. After a few minutes, the arterial blood pressure (aBP) increased from 123/80 to 163/99 mmHg with a concomitant fall of heart rate (HR). The albumin infusion was stopped. No injections of local anesthetics containing vasopressors were carried out by the surgeons and no inotropic drugs were infused. After aBP and HR had returned to base line values, the HSA 5 infusion was started again and, after 50 ml had been infused, aBP increased again from 118/76 to 162/96 mmHg. The albumin solution was stopped and substituted by two other units of HSA 5 (batch-no.: 263021) of the same manufacturer, which were infused without any substantial effect on blood pressure. Therefore a fourth unit of HSA 5 from the batch (no.: 254031), which initially had lead to the aBP-abnormalities stated above, was started; aBP increased again from 103/64 to 166/91 mmHg. The infusion was cancelled, the remaining solutions were stored for analyses, the patient was transferred to the ICU and recovered uneventfully.

Discussion

These unexpected cardiovascular reactions lead us to report an 'adverse drug effect' to the manufacturer, whose analyses revealed no bacterial or chemical contaminations. He stated, that this hypertensive reaction may be classified as 'slight', that increases of aBP after infusion of human albumin would be well known, and that detecting such an effect only after a certain batch of HSA 5, might be ascribed to the variability in reactions to biological products. A survey of the literature on this topic was not conclusive [1]. With respect to the fact, that such effects might be overseen (especially in emergency situations) we recommend to monitor patients receiving albumin preparations closely.

Authors’ Affiliations

(1)
Dept. of Anesthesiology, Med. Universität zu Lübeck
(2)
Maxillo-Facial Surgery, Med. Universität zu Lübeck

References

  1. Gales BJ: Adverse reactions to human serum albumin. Ann Pharmacother. 1993, 27: 87-PubMedGoogle Scholar

Copyright

© Current Science Ltd 1998

Advertisement